Objective: Trimethoprim-sulfamethoxazole (co-trimoxazole) is a commonly used broad-spectrum antibiotic, but it can be associated with potentially serious adverse effects, often not recognized by clinicians. This is a relevant problem in elderly patients, who are particularly susceptible to adverse drug reactions. Moreover, multiple medications taken by older people increase the risk for adverse drug reactions and drug-drug interactions. Case report: We report the case of an 85-year-old man with diabetes mellitus who attended the emergency room with severe hypoglycemia that persisted despite multiple intravenous bolus doses and continuous infusion of glucose. He needed hospital admission to stabilize glycemia. The patient, a nursing home resident, was being treated with co-trimoxazole for an uncomplicated urinary tract infection, but was also taking multiple additional drugs for his co-morbidities. After co-trimoxazole was discontinued, plasma glucose levels slowly stabilized within the normal range. A diagnosis of prolonged and refractory hypoglycemia induced mainly by the antimicrobial agent was made, with additional contribution from multiple other drugs. No further episodes of hypoglycemia occurred during the next 6 months of follow-up. Conclusion: This case study illustrates once more the critical importance of prescription appropriateness in elderly patients with multiple morbidities in terms of type and dosage of drugs, in order to avoid serious adverse reactions.
|Number of pages||4|
|Journal||International Journal of Clinical Pharmacology and Therapeutics|
|Publication status||Published - Jan 1 2018|
ASJC Scopus subject areas
- Pharmacology (medical)